The Participatory Medicine movement and Best Practice Standards: Are Psych Patients being excluded?

By Maria Mangicaro

Participatory Medicine is a movement in which networked patients shift from being mere passengers to responsible drivers of their health, and in which providers encourage and value them as full partners.”

The Feb. 1, article “Participatory Medicine: Must You Be Rich to Participate?” published in the Journal of Participatory Medicine raises serious concerns about the Participatory Medicine movement and the exclusive nature of this trend that access to the internet and electronic devices has helped to propel.

There are many aspects of the mental health care system that infringe upon a patient’s basic civil liberties, placing them in need of strong advocacy and alliances.  For many reasons individuals suffering from symptoms of severe mental illness are at a disadvantage to the general population to become empowered, engaged and equal partners to their providers.  An agenda that focuses on advocacy dependant on electronic technology and devices excludes the large population of individuals who do not have the skills or access to obtain empowerment strategies through e-patient status.

The concept of mental illness itself is fraught with difficulty as mental health professionals from various backgrounds and disciplines of study have conflicting opinions regarding the accepted diagnosis and treatment of symptoms.   Some advocates feel the psychiatric diagnostic system has created an imbalance of power and reinforces the power of the psychiatrist to diagnose and treat patients often against their wills.

Concepts that are evolving from the Participatory Medicine movement and consumer-driven care are becoming widely accepted as “best-practice” standards.  The division is becoming apparent even to the founders of the Participatory Medicine movement that “e-patients” are either among the empowered, or the excluded.

In order to ensure patients suffering from psychosis are afforded every opportunity to recover, advocacy must ensure clinicians are adhering to best-practice assessment of symptoms.  Far too often the failure to recognize and treat the underlying conditions of the psychotic behavior can lead to long-term use of potentially harmful medications and recurrent bouts of psychosis.

I encourage mental health advocates to become familiar with the wide array of medical conditions and substances known to induce symptoms of psychosis and mania that can be misdiagnosed as bipolar disorder or schizophrenia.

The following is the British Medical Journal’s guideline for Best Practice Assessment of psychosis, click here for more information on Best Practice Assessment of psychosis and mania.

Best Practice:  Assessment of psychosis

BMJ:  helping doctors make better decisions

Step-by-step diagnostic approach

The evaluation of the acutely psychotic patient includes a thorough history and physical examination, as well as laboratory tests. Based on the initial findings, further diagnostic tests may be warranted.

Organic causes must be considered and excluded before the psychosis is attributed to a primary psychotic disorder.

The most common cause of acute psychosis is drug toxicity from recreational, prescription, or OTC drugs.

Patients with structural brain conditions, or toxic or metabolic process presenting with psychosis, usually have other physical manifestations that are readily detectable by history, neurological examination, or routine laboratory tests.

Brain imaging is reserved for patients with specific indications, such as head trauma or focal neurological signs. The routine use of such imaging is unlikely to reveal an underlying organic cause and is not recommended.

Medical history

A careful medical history should be taken to identify possible organic causes of the psychosis. This should be considered even if the patient has a known primary psychotic disorder, as organic and psychiatric causes can co-exist. Key features of the history include:

    • History of recent or past head trauma: a recent head trauma should raise suspicion of a subdural haematoma. Previous head trauma may cause a seizure disorder and increases the risk of schizophrenia.
    • Recent seizures or a known history of a seizure disorder: it is important to establish the timing of psychosis in relation to seizure activity (postictal, ictal, and interictal).
    • Neurological symptoms: key symptoms that should prompt suspicion of organic CNS disease include new-onset headaches or changes in headache pattern, focal weakness or sensory loss, visual disturbance (double vision or partial vision loss), and speech deficits, including dysarthrias and aphasias. Abnormal body movements, memory loss, and tremor in older patients should prompt suspicion of dementia. Fluctuating consciousness suggests that delirium is present.
    • Recreational drug use: any recent use of alcohol, cocaine, cannabis, amphetamines, or phencyclidine should prompt suspicion of drug-induced psychosis. A history of heavy alcohol, benzodiazepine, or barbiturate use followed by abrupt cessation should raise suspicion of a withdrawal syndrome, especially if the onset is abrupt.
    • Prescription medications: common offending medications include anticholinergic drugs, dopamine agonists, corticosteroids, adrenergic drugs (stimulants, propranolol, clonidine), and thyroid hormones. It is important to establish when any new drugs were started, or when doses were changed, and how the timing relates to the onset of symptoms.
    • OTC medications: common offending drugs include dextromethorphan, antihistamines, and medications containing phenylpropanolamine, especially if used chronically or at very high doses.
    • Exposure to heavy metals: if the main water supply is from a well or the patient has any occupation or hobby that involves chemical or heavy metal exposure, heavy metal poisoning should be suspected. Physical symptoms of lead toxicity include nausea, vomiting, diarrhoea, anaemia, weakness in limbs, and convulsions. Common symptoms of arsenic poisoning are vomiting, diarrhoea, kidney failure, pigmentation of soles and palms, hypersalivation, and progressive blindness. Mercury toxicity presents with symptoms of metallic taste, hypersalivation, gingivitis, tremors, and blushing. Psychosis with mercury toxicity is rare.
    • Exposure to organophosphates: a history of the use of pesticides (especially in farm workers) should prompt suspicion of organophosphate poisoning. The diagnosis is clinical. There is often an initial acute cholinergic crisis and an intermediate phase of respiratory paralysis (24 to 96 hours), followed at 1 to 3 weeks by neuropathy. Physical symptoms and signs include bronchospasm, nausea and vomiting, blurred vision, diaphoresis, confusion, anxiety, respiratory paralysis, and extrapyramidal symptoms.
    • Dietary history: the use of extreme diets (such as vegan diets), eating disorders, or malnutrition related to alcoholism, drug dependence, or deprivation increases risk of vitamin deficiencies. Deficiencies of vitamin B12, folate, thiamine, and niacin can all cause psychosis. A malabsorption syndrome may produce changes in bowel habit.
    • Recent surgery: hypoxia should be considered if an acute psychosis occurs during the postoperative period.
    • Family history may reveal a genetic-based neurological, metabolic, or autoimmune disorder in a first-degree relative. Wilson’s disease is the most common inherited cause of psychosis. A history of a primary psychotic disorder in a first-degree relative may also be present.
    • Travel history: if infectious encephalitis is suspected as the cause, a travel history is important to assess the risk of exposure to infectious causes, such as parasites (rare in the US).
    • Click here to view full article
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s